MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH HANDLE "HIQ+", INLINE A, ASYMMETRIC, RATCHET

OLYMPUS WINTER & IBE GMBH HANDLE "HIQ+", INLINE A, ASYMMETRIC, RATCHET
Model Number WA64740A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/06/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device was not returned to the service center for evaluation.Therefore, the exact cause of the reported event could not be determined at this time.As a preventive measure, the instruction manual provides a warning to mitigate the risk of patient injury and damage to the instrument which states, ¿the instrument¿s distal end is specially designed for bipolar coagulation and dissection.Do not use excessive force (bending, distorting, levering) when using the instrument.Otherwise instrument damage and patient injury may occur.¿ it also cautions user¿s the jaws may not contact each other during the procedure.¿only activate hf current when the instrument is in direct contact with tissue.If there is no tissue contact, hf current may damage the instrument.¿.
 
Event or Problem Description
The service center was informed that during a laparoscopic paraesophageal hernia repair procedure, the tip of the needle driver broke off into the patient¿s stomach.The doctor was able to locate and retrieve the device fragment by navigating through the patient¿s pelvis using x-ray (fluoroscopy).The incident led to an increased exposure to anesthesia.The intended procedure was completed with a similar device.The patient was not kept for observation.There was no long term affect to the patient.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to correct the device model and lot number.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the oem investigation and to provide corrections to procode and 510k.The oem investigation results: since the product for this info complaint was not returned to oste, our investigation is based solely on the information provided by the customer.The oem reported that after reviewing the picture and information provided in this complaint, we can confirm the reported damage on the needle holder.The picture clearly shows one jaw part to be completely broken off.According to the lot no.174w, the article was identified to be affected by a known issue needle holder jaw stability.Due to increased occurrence of complaints regarding combination of the article number and the failure mode a corrective action has been initiated to perform a thorough analysis within a defined process.The oem reported that the possible roots causes were identified as following combination of two causes was identified as the root cause for the breakage at the fix jaw of the needle holder: the first root cause is a weakened design caused by already slim design in addition with small deviations to the specified requirements due to manual production processes.The second root cause is related to metallurgical embrittlement caused by the influences of the heat treatment by manual soldering process.Only a strong overlapping of both causes leads to the above described failure.Due to this the failure rate in the market is statistically very low.The risk to patient, user, and/or the third party associated with this damage was evaluated as acceptable.A manufacturing and quality control review was performed for the affected lot or serial number without showing any non-conformities or deviations regarding the described issue.
 
Additional Manufacturer Narrative
The customer returned the wa64740a jaws inserts (lot 174w-0003) to mq for evaluation due to "the tip of the needle driver broke off into the patient".The part of the user's complaint indicating that the tip became broken, was confirmed.The device was not returned in the original packaging.A visual inspection was performed a on the received device and discovered one-half of the jaw broken at the distal end side.The missing piece was not returned for evaluation.There were also numerous scratches, rust, and foreign material which would imply that the device was used.The scratches on the portion of the jaw that remained were excessive and sit deep into the material.Additionally, there were sharp edges located in the area at which the jaw broke.Due to the returned condition of the device no functional testing could be performed.The proximal end and shaft portion of the device showed no damage, or abnormalities.The legal manufacturer (lm) reviewed the content of tis complaint.The lm reported that after reviewing the picture and information provided in this complaint, the reported damage on the needle holder was confirmed.The picture clearly shows one jaw part to be completely broken off.According to the lot no.174w, the article was identified to be affected by a known issue addressed with a corrective action for needle holder jaw stability.The two causes were identified as the root cause for the breakage at the fix jaw of the needle holder.The first root cause is a weakened design caused by already slim design in addition with small deviations to the specified requirements due to manual production processes.The second root cause is related to metallurgical embrittlement caused by the influences of the heat treatment by manual soldering process.Only a strong overlapping of both causes leads to the above described failure.Due to this the failure rate in the market is statistically very low.The lm also, reported an immediate stock check was performed for any abnormalities to recover potential affected items.As a result, sales block of the items had been put in place.In addition, an external institute has performed material examination and material hardness testing.Also, a design change was implemented with a change in november 2018.Furthermore, the manufacturing and quality control review was performed for the affected lot or serial number without showing any non-conformities.The device was manufactured april 2017.The device was sent the lm for a physical evaluation and root cause.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the legal manufacturer final investigation and to correct the design change date.The device was sent to the legal manufacturer (lm) for further investigation.The legal manufacturer reported that due to needle holder breakage a sales block was put in place in january 2018 for the affected articles.After implementation of the design change the distribution stop was successively released as of june 2018.

Brand Name
HANDLE "HIQ+", INLINE A, ASYMMETRIC, RATCHET
Common Device Name
HANDLE "HIQ
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg 22045
GM  22045
MDR Report Key8961228
Report Number9610773-2019-00116
Device Sequence Number2768631
Product Code GCJ
UDI-Device Identifier04042761031066
UDI-Public04042761031066
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K923982
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberWA64740A
Device Catalogue NumberWA60120A
Device Lot Number174W
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/07/2019
Supplement Date Received by Manufacturer08/29/2019
12/02/2019
07/08/2020
04/20/2021
Initial Report FDA Received Date09/04/2019
Supplement Report FDA Received Date09/16/2019
12/05/2019
07/31/2020
05/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;